The University of Southampton
University of Southampton Institutional Repository
Warning ePrints Soton is experiencing an issue with some file downloads not being available. We are working hard to fix this. Please bear with us.

A personal account of reducing and stopping antidepressant treatment

A personal account of reducing and stopping antidepressant treatment
A personal account of reducing and stopping antidepressant treatment
Having responded well to an antidepressant I was determined to continue treatment for six months, to increase the probability of a full and lasting recovery. My productivity at work and confidence in social situations increased and it seemed easier to talk about emotional matters. Side effects became gradually less bothersome, though at times I was somewhat apathetic. Escitalopram may have helped to reduce long-standing back pain and niggly acoustic problems. Some symptoms appeared whilst I reduced the antidepressant dosage steadily: these were mild and resolved swiftly, but a few were quite puzzling. I hope this experience will enhance my understanding of the concerns of patients as they approach the end of a course of medication, and contribute to discussions of how to assess and manage symptoms that occur on and after stopping antidepressant treatment.
depression, antidepressant, discontinuation, withdrawal, medical humanities, narrative medicine
0268-1315
194-200
Baldwin, David
1beaa192-0ef1-4914-897a-3a49fc2ed15e
Baldwin, David
1beaa192-0ef1-4914-897a-3a49fc2ed15e

Baldwin, David (2020) A personal account of reducing and stopping antidepressant treatment. International Clinical Psychopharmacology, 35 (4), 194-200. (doi:10.1097/YIC.0000000000000315).

Record type: Article

Abstract

Having responded well to an antidepressant I was determined to continue treatment for six months, to increase the probability of a full and lasting recovery. My productivity at work and confidence in social situations increased and it seemed easier to talk about emotional matters. Side effects became gradually less bothersome, though at times I was somewhat apathetic. Escitalopram may have helped to reduce long-standing back pain and niggly acoustic problems. Some symptoms appeared whilst I reduced the antidepressant dosage steadily: these were mild and resolved swiftly, but a few were quite puzzling. I hope this experience will enhance my understanding of the concerns of patients as they approach the end of a course of medication, and contribute to discussions of how to assess and manage symptoms that occur on and after stopping antidepressant treatment.

Text
Baldwin-secondmemoir-FINAL - Accepted Manuscript
Download (47kB)

More information

Accepted/In Press date: 18 March 2020
Published date: 1 July 2020
Keywords: depression, antidepressant, discontinuation, withdrawal, medical humanities, narrative medicine

Identifiers

Local EPrints ID: 438932
URI: http://eprints.soton.ac.uk/id/eprint/438932
ISSN: 0268-1315
PURE UUID: cf03aa02-b33a-4402-ba40-1f707f7c4fd8
ORCID for David Baldwin: ORCID iD orcid.org/0000-0003-3343-0907

Catalogue record

Date deposited: 27 Mar 2020 17:30
Last modified: 26 Nov 2021 06:34

Export record

Altmetrics

Download statistics

Downloads from ePrints over the past year. Other digital versions may also be available to download e.g. from the publisher's website.

View more statistics

Atom RSS 1.0 RSS 2.0

Contact ePrints Soton: eprints@soton.ac.uk

ePrints Soton supports OAI 2.0 with a base URL of http://eprints.soton.ac.uk/cgi/oai2

This repository has been built using EPrints software, developed at the University of Southampton, but available to everyone to use.

We use cookies to ensure that we give you the best experience on our website. If you continue without changing your settings, we will assume that you are happy to receive cookies on the University of Southampton website.

×